Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 236, NWS Hastings, NE

August 19, 2017Polk County, York County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 19, 2017, 11:59 PM CDT for Polk County, York County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2017, 11:59 PM CDT (04:59 UTC)
Expired
Aug 20, 2017, 12:30 AM CDT
In force
31 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Polk County, NE, York County, NE

The radar

The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 5:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-393 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WUUS53 KGID 200459
SVRGID
NEC143-185-200530-
/O.NEW.KGID.SV.W.0236.170820T0459Z-170820T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1159 PM CDT SAT AUG 19 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northeastern York County in east central Nebraska...
  Southeastern Polk County in east central Nebraska...

* Until 1230 AM CDT

* At 1159 PM CDT, a severe thunderstorm was located near Benedict, or
  7 miles northeast of York, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  York, Waco, Benedict, Gresham and Thayer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4084 9755 4103 9769 4118 9737 4091 9737
TIME...MOT...LOC 0459Z 239DEG 20KT 4096 9752 

HAIL...1.00IN
WIND...60MPH
 
$$

Mangels
2 follow-up statements
199 
WWUS53 KGID 200514
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1214 AM CDT SUN AUG 20 2017

NEC143-185-200530-
/O.CON.KGID.SV.W.0236.000000T0000Z-170820T0530Z/
York NE-Polk NE-
1214 AM CDT SUN AUG 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN YORK AND SOUTHEASTERN POLK COUNTIES...

At 1214 AM CDT, a severe thunderstorm was located over Gresham, or 13
miles northeast of York, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Gresham and Thayer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4091 9749 4107 9754 4118 9737 4091 9737
TIME...MOT...LOC 0514Z 252DEG 22KT 4101 9742 

HAIL...1.00IN
WIND...60MPH
 
$$

Mangels
837 
WWUS53 KGID 200522
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1222 AM CDT SUN AUG 20 2017

NEC143-185-200532-
/O.EXP.KGID.SV.W.0236.000000T0000Z-170820T0530Z/
York NE-Polk NE-
1222 AM CDT SUN AUG 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YORK AND
SOUTHEASTERN POLK COUNTIES WILL EXPIRE AT 1230 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However heavy rain
is still expected with additional thunderstorms.

A severe thunderstorm watch remains in effect until 100 AM CDT for
east central Nebraska.

LAT...LON 4091 9749 4107 9754 4118 9737 4091 9737
TIME...MOT...LOC 0522Z 239DEG 20KT 4103 9738 

$$

Mangels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:28 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 19, 6:28 PM CDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
628 PM CDT Sat Aug 19 2017

.UPDATE...
Issued at 615 PM CDT Sat Aug 19 2017

Updated forecast awhile ago for severe thunderstorm watch 458 for
the entire forecast area. Despite model (some of them) insistence
thunderstorms have struggled a bit, though pockets have been able
to fire up. The watch may be a bit strong for the situation but
if the storms can get better organized and more widespread, more
than a few severe reports would be expected. Wave is there and
instability is there but still a bit dicey in terms of survival
east.

&&

.SHORT TERM...(This evening through Monday Night)
Issued at 237 PM CDT Sat Aug 19 2017

Severe thunderstorms possible tonight...
We have fairly decent low level southerly flow from the surface
up to 850 mb advecting good moisture into the region with sfc
dewpoints in the 60s to even over 70 in a few spots. We also have
a weak mid-level shortwave trough tracking across Nebraska that
with afternoon heating and moisture will more than likely kick off
a complex of strong to severe thunderstorms. Forecast models are
in agreement that these storms should form just west of our
forecast area or in our far western zones between 4 and 6 pm and
then track east, perhaps turning east southeast with time tonight.
The highest likelihood for these thunderstorms will be in the
counties along and south of I-80 into north central Kansas. There
should be plenty of instability this evening and at least modest
deep layer 0-6 km shear at 30-35 kts to support the possibility
for several severe thunderstorms. The best chance for severe
thunderstorms will be earlier on in the evening with storms likely
losing some punch as they track east of Highway 281 by late
evening or after midnight.

Sunday...
Most of Sunday should be dry, but there will be sfc frontal
boundary in the area that could light up during the evening and
overnight hours with again the possibility of several strong to
severe thunderstorms. Models are a little bit more inconsistent on
how things will evolve Sunday evening, so keep up to date with the
latest forecast as we try to nail down where the most favored
areas for thunderstorms Sunday evening.

.Eclipse..
The big question centers around cloud cover. There will be clouds
around at times on Monday, especially late Monday afternoon.
However, the best time of the day for the fewest clouds does seem
to be right around the time of the eclipse during the late morning
and early afternoon hours.

There will likely be a decent amount of mid to high level
moisture (700-300mb) streaming northeast through the plains. Most
of the 700-500mb cloud cover should be centered over Kansas giving
us more of a window for south central Nebraska. There could also
be some low clouds north of a sfc cool front located primarily
north of our forecast area. So the main concern regarding cloud
cover over south central Nebraska will be high cirrus clouds
(300mb) of varying thickness. Expect that there should be some
breaks in the clouds for viewing the eclipse and areas that get
the high cirrus could still see the eclipse assuming these high
clouds are thin enough, which is certainly possible. We will
continue to update the cloud forecast as we near the eclipse.

We do not expect any precipitation during the eclipse.

Monday afternoon and evening...
Forecast models are mixed but do indicate that thunderstorms could
form by late afternoon and evening along the sfc front just to our
north and then slide southeast into portions of our forecast area,
with northeastern zones being favored. Some of these thunderstorms
could again be strong to severe.

.LONG TERM...(Tuesday through Saturday)
Issued at 237 PM CDT Sat Aug 19 2017

Tuesday through Thursday should be mainly dry for most areas and
a little bit cooler with highs in the upper 70s to lower 80s with
northwesterly flow aloft.

Friday into Saturday we could see another shortwave track across
the region bringing another chance for thunderstorms, but
confidence on timing and track is fairly low this far out.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 615 PM CDT Sat Aug 19 2017

Aviation forecast covers the possibility of thunderstorms in
both KGRI and KEAR this evening with a severe thunderstorm
watch for the area. In reality, coverage has been sparse and
limited in scope in its growth. Pushed storms into the vicinity
category for the most part and an hour or so later, waiting to
dark mostly with some better low level jet to help overcome
what appears to be some mid level capping. Low level jet will
also result in some low level at times tonight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...NOAA/NWS/Moritz
SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Aug 19, 9:56 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
956 PM CDT Sat Aug 19 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
956 PM CDT Sat Aug 19 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A severe thunderstorm watch remains in effect until 1 AM for south
central Nebraska. The watch has been cancelled for north central
Kansas.

Scattered thunderstorms will continue over much of the area
tonight with the most widespread coverage expected across south
central Nebraska. A strong storm or two can't be ruled out in
north central Kansas but widespread severe weather appears
unlikely.

In south central Nebraska, the main hazards will be hail ranging
in size from quarters to golf balls, along with 60 mph winds from
the stronger storms. Not all areas will experience severe weather
however. Pockets of a quick 1 to 2 inches of rain are possible
too, and that could lead to short term flooding issues, especially
along and north of Interstate 80.

Thunderstorm intensity should diminish by 1 am through rainfall
may linger for a few more hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is another chance for thunderstorms Sunday afternoon
through the overnight. Some storms could be severe with large
hail and damaging wind gusts.

Most, if not all, of the daytime on Monday should be dry, but
scattered to widespread thunderstorms are expected to develop
during the late afternoon and evening hours. Once again, some
strong to severe storms are possible with the best chance of
thunderstorms being during the evening and overnight hours
although a few thunderstorms could linger into Tuesday morning.

Slight chances for thunderstorms return to the forecast late
Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please pass along
any severe weather reports to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 19, 11:02 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Hastings NE
1102 PM CDT SAT AUG 19 2017

NEZ046-047-061-200445-
Buffalo NE-Howard NE-Sherman NE-
1102 PM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BUFFALO...SHERMAN
AND WEST CENTRAL HOWARD COUNTIES UNTIL 1145 PM CDT...

At 1102 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Loup City to Mason City.
Movement was southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ravenna, Loup City, Pleasanton, Litchfield, Ashton, Rockville,
Hazard, Poole and Sherman Reservoir Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and central Nebraska.

LAT...LON 4114 9862 4089 9912 4104 9925 4105 9921
      4134 9920 4140 9909 4140 9904
TIME...MOT...LOC 0402Z 317DEG 17KT 4132 9908 4123 9927

Billings Wright
Special weather statement, Aug 19, 11:11 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Hastings NE
1111 PM CDT SAT AUG 19 2017

NEZ039-040-046-047-200500-
Valley NE-Howard NE-Greeley NE-Sherman NE-
1111 PM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY...SOUTHEASTERN
VALLEY...NORTHEASTERN SHERMAN AND HOWARD COUNTIES UNTIL MIDNIGHT
CDT...

At 1110 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scotia to near Sherman Reservoir Dam.
Movement was southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Greeley, St. Paul, Scotia, Wolbach, Elba, Ashton, Farwell,
Cotesfield, Cushing and Sherman Reservoir Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
central Nebraska.

LAT...LON 4126 9829 4109 9872 4139 9902 4166 9830
TIME...MOT...LOC 0410Z 329DEG 17KT 4146 9859 4134 9882

Billings Wright
Local storm report, Aug 19, 11:16 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1116 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     HAIL             2 NNE KEARNEY           40.72N 99.07W
08/19/2017  E1.00 INCH       BUFFALO            NE   PUBLIC

            MOSTLY PENNY TO NICKEL SIZE. ESTIMATED WIND
            OF 50 TO 60 MPH.

&&

NOAA/NWS/MORITZ
Local storm report, Aug 19, 11:18 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1118 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             2 ENE KEARNEY           40.71N 99.06W
08/19/2017  M0.88 INCH       BUFFALO            NE   NWS EMPLOYEE

&&

MANGELS
Special weather statement, Aug 19, 11:19 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
1119 PM CDT SAT AUG 19 2017

NEZ048-049-063-064-200500-
Merrick NE-Hamilton NE-York NE-Polk NE-
1119 PM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YORK...NORTHEASTERN
HAMILTON...CENTRAL MERRICK AND POLK COUNTIES UNTIL MIDNIGHT CDT...

At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm over
Central City, or 22 miles northeast of Grand Island, moving northeast
at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Central City, Stromsburg, Osceola, Clarks, Silver Creek, Polk,
Marquette, Hordville and Archer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central, central and east central Nebraska.

LAT...LON 4094 9798 4117 9815 4131 9782 4131 9771
      4136 9770 4140 9762 4140 9761 4138 9760
      4133 9760 4134 9757 4110 9741
TIME...MOT...LOC 0419Z 239DEG 25KT 4109 9799

Billings Wright
Special weather statement, Aug 19, 11:56 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
1156 PM CDT SAT AUG 19 2017

NEZ041-047-048-062-200545-
Merrick NE-Nance NE-Howard NE-Hall NE-
1156 PM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NANCE...WESTERN
MERRICK...SOUTHEASTERN HOWARD AND NORTHERN HALL COUNTIES UNTIL 1245
AM CDT...

At 1156 PM CDT, strong thunderstorms were reported along a line
extending from near Belgrade to near St. Paul to near Boelus.
Movement was southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Grand Island, St. Paul, Cairo, Palmer, Dannebrog, Chapman, Cushing,
St. Libory, Archer and Boelus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and central Nebraska.

LAT...LON 4131 9796 4100 9811 4083 9837 4102 9872
      4105 9872 4105 9875 4106 9875 4123 9848
      4139 9832
TIME...MOT...LOC 0456Z 315DEG 22KT 4140 9807 4118 9842 4101 9873

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:52 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Phelps23 min
Aug 19, 10:02 PM CDTSpecial Weather StatementGIDBuffalo28 min
Aug 19, 10:39 PM CDTSpecial Weather StatementGIDSherman51 min
Aug 19, 10:57 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney48 min
Aug 19, 11:02 PM CDTSpecial Weather StatementGIDSherman43 min
Aug 19, 11:11 PM CDTSpecial Weather StatementGIDGreeley, Howard49 min
Aug 19, 11:19 PM CDTSpecial Weather StatementGIDMerrick, Polk41 min
Aug 19, 11:27 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk48 min
Aug 19, 11:36 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Merrick, Nance24 min
Aug 19, 11:38 PM CDTAreal Flood WarningGIDHamilton, Merrick, Polk, York21 hr
Aug 19, 11:56 PM CDTSpecial Weather StatementGIDMerrick49 min
Aug 20, 12:33 AM CDTSpecial Weather StatementGIDNance42 min
Aug 20, 12:51 AM CDTSpecial Weather StatementGIDFillmore39 min
Aug 20, 12:58 AM CDTSevere Thunderstorm WarningGIDFillmore17 min
Aug 20, 1:09 AM CDTSpecial Weather StatementGIDClay36 min
Aug 20, 1:32 AM CDTSpecial Weather StatementGIDClay28 min
Aug 20, 2:03 AM CDTSpecial Weather StatementGIDYork27 min
Aug 20, 2:38 AM CDTSpecial Weather StatementGIDYork22 min
Aug 20, 4:32 AM CDTSpecial Weather StatementGIDYork43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.